The 3-manifold invariants of Witten and Reshetikhin-Turaev for sl\((2,\mathbb{C})\). (English) Zbl 0745.57006

Using the theory of quantum groups, Reshetikhin and Turaev defined invariants, associated with a simple Lie algebra, for a framed link \(L\) in \(S^ 3\). When the algebra is sl\((2,\mathbb{C})\) the values of these invariants at a fixed \(r\)th root of unity may be combined to produce a complex-valued invariant of the oriented 3-manifold obtained by surgery on \(L\). The authors give a self-contained proof of the existence of these 3-manifold invariants for sl\((2,\mathbb{C})\) and the root \(e^{2\pi i/r}\). The invariant, \(\tau_ r(M)\), is a linear combination of coloured (by \({\mathbf k}\)) framed link invariants \(J_{L,{\mathbf k}}\) of a framed link associated with \(M\), where the \(J_{L,{\mathbf k}}\) generalize the Jones polynomial. A cabling formula reducing \(J_{L,{\mathbf k}}\) to the Jones polynomial of cables of \(L\) is given. A symmetry principle which is established has many consequences: it reduces the number of steps required in calculating \(\tau_ r(M)\); for odd \(r\) it enables \(\tau_ r(M)\) to be expressed as the product of \(\tau_ 3(M)\) or \(\overline{\tau_ 3(M)}\) and another invariant \(\tau_ r'(M)\); for even \(r\) it enables \(\tau_ r(M)\) to be split into a sum of invariants of \(M\) with extra structure; it links the mod 5 Casson invariant of a homology sphere obtained by Dehn surgery on a knot to \(\tau_ 5(M)\), etc.


57N10 Topology of general \(3\)-manifolds (MSC2010)
57M25 Knots and links in the \(3\)-sphere (MSC2010)
17B37 Quantum groups (quantized enveloping algebras) and related deformations
81R50 Quantum groups and related algebraic methods applied to problems in quantum theory


Full Text: DOI EuDML


[1] [A] Atiyah, M.: On framings of 3-manifolds. Topology29, 1-7 (1990) · Zbl 0716.57011 · doi:10.1016/0040-9383(90)90021-B
[2] [AHLS] Atiyah, M.F., Hitchin, N., Lawrence, R., Segal, G.: Oxford seminar on Jones-Witten theory. Michaelmas term 1988
[3] [Br] Brown, E.H.: Generalization of the Kervaire invariant. Ann. Math.95, 368-383 (1972) · Zbl 0241.57014 · doi:10.2307/1970804
[4] [D1] Drinfel’d, V.G.: Hopf algebras and the quantum Yang-Baxter equation. Dokl. Akad. Nauk SSSR283, 1060-1064 (1985)
[5] [D2] Drinfel’d, V.G.: Quantum groups. Proc. Int. Cong. Math. Berkeley, Calif. 1986, pp. 798-820. Providence, RI: Am. Math. Soc. 1987
[6] [Du] Durfee, A.: Bilinear and quadratic forms on torsion modules. Adv. Math.25, 133-164 (1977) · Zbl 0354.10020 · doi:10.1016/0001-8708(77)90002-0
[7] [FR] Fenn, R., Rourke, C.: On Kirby’s calculus of links. Topology18, 1-15 (1979) · Zbl 0413.57006 · doi:10.1016/0040-9383(79)90010-7
[8] [FG] Freed, D.S., Gompf, R.E.: Computer calculation of Witten’s 3-manifold invariant. (Preprint) · Zbl 0739.53065
[9] [FY] Freyd, P., Yetter, D.: Braided, compact, closed categories with applications to low dimensional topology. Adv. Math.77, 156-182 (1989) · Zbl 0679.57003 · doi:10.1016/0001-8708(89)90018-2
[10] [GJ] Goldschmidt, D., Jones, V.: Metaplectic links invariants. (to appear)
[11] [Ji] Jimbo, M.: Aq-difference analogue ofU (G) and the Yang-Baxter equation. Lett. Math. Phys.10, 63-69 (1985) · Zbl 0587.17004 · doi:10.1007/BF00704588
[12] [J1] Jones, V.F.R.: A polynomial invariant for knots via von Neumann algebras. Bull. Am. Math. Soc.12, 103-111 (1985) · Zbl 0564.57006 · doi:10.1090/S0273-0979-1985-15304-2
[13] [J2] Jones, V.F.R.: Hecke algebra representations of braid groups and link polynomials. Ann. Math.126, 335-388 (1987) · Zbl 0631.57005 · doi:10.2307/1971403
[14] [Ka] Kaplan, S.: Constructing 4-manifolds with given almost framed boundaries. Trans. Am. Math. Soc.254, 237-263 (1979) · Zbl 0426.57009
[15] [Kf] Kauffman, L.H.: On Knots. (Ann. Math. Stud., vol. 115) Princeton: Princeton University Press 1987
[16] [K1] Kirby, R.C.: A calculus for framed links inS 3. Invent. Math.45, 35-56 (1978) · Zbl 0377.55001 · doi:10.1007/BF01406222
[17] [K2] Kirby, R.C.: The Topology of 4-Manifolds. (Lect. Notes Math., vol. 1374) Berlin Heidelberg New York: Springer 1989
[18] [KM1] Kirby, R., Melvin, P.: Evaluations of new 3-manifold invariants. Notices Am. Math. Soc.10, Abstract 89T-57-254, 491 (1989)
[19] [KM2] Kirby, R., Melvin, P.: Evaluations of the 3-manifold invariants of Witten and Reshetikhin-Turaev for sl(2,C). In: Geometry of Low-dimensional Manifolds. Durham 1989. (Lond. Math. Soc. Lect. Note Ser., vol. 151) Cambridge: Cambridge University Press 1990
[20] [KM3] Kirby, R., Melvin, P.: Dedekind sums, signature defects and the signature cocycle. (Preprint) · Zbl 0809.11027
[21] [KM4] Kirby, R., Melvin, P.: Quantum invariants of lens spaces and a Dehn surgery formula. (in preparation)
[22] [KT] Kirby, R.C., Taylor, L.R.: Pin structures on low dimensional manifolds. In: Geometry of Low-dimensional Manifolds. Durham 1989. (Lond. Math. Soc. Lect. Note Ser., vol. 151) Cambridge: Cambridge University Press 1990
[23] [KiR] Kirillov, A.N., Reshetikhin, N.Yu.: Representations of the algebraU q(sl2),q-orthogonal polynomials and invariants of links. Prepr. LOMI, E9 (1988)
[24] [KP] Kneser, M., Puppe, D.: Quadratische Formen und Verschlingungsinvarianten von Knoten. Math. Z.58, 376-384 (1953) · Zbl 0050.39801 · doi:10.1007/BF01174153
[25] [KoS] Ko, K.H., Smolinsky, L.: A combinatorial matrix in 3-manifold theory. Pac. J. Math. (to appear) · Zbl 0728.57010
[26] [KuR] Kulish, P.P., Reshetikhin, N.Yu.: J. Sov. Math.23, 2435 (1983) · doi:10.1007/BF01084171
[27] [La] Lang, S.: Algebraic Number Theory. Berlin Heidelberg New York: Springer 1986 · Zbl 0601.12001
[28] [L1] Lickorish, W.B.R.: A representation of orientable, combinatorial 3-manifolds. Ann. Math.76, 531-540 (1962) · Zbl 0106.37102 · doi:10.2307/1970373
[29] [L2] Lickorish, W.B.R.: Polynomials for links. Bull. Lond. Math. Soc.20, 558-588 (1988) · Zbl 0685.57001 · doi:10.1112/blms/20.6.558
[30] [L3] Lickorish, W.B.R.: Invariants for 3-manifolds derived from the combinatorics of the Jones polynomial. Pac. J. Math. (to appear)
[31] [L4] Lickorish, W.B.R.: 3-manifolds and the Temperley-Lieb algebra. (to appear)
[32] [L5] Lickorish, W.B.R.: Calculations with the Temperley-Lieb algebra. (Preprint)
[33] [LM1] Lickorish, W.B.R., Millett, K.C.: Some evaluations of link polynomials. Comment. Math. Helv.61, 349-359 (1986) · Zbl 0607.57003 · doi:10.1007/BF02621920
[34] [Lp] Lipson, A.S.: An evaluation of a link polynomial. Math. Proc. Camb. Phil. Soc.100, 361-364 (1986) · Zbl 0623.57002 · doi:10.1017/S0305004100077367
[35] [Lu] Lustig, G.: Quantum deformations of certain simple modules over enveloping algebras. Adv. Math.70, 237-249 (1988) · Zbl 0651.17007 · doi:10.1016/0001-8708(88)90056-4
[36] [Ma] Matsumoto, Y.: An elementary proof of Rochlin’s signature theorem and its extension by Guillou and Marin. In: Guillou, L., Marin, A. (eds.) A la Recherche de la Topologie Perdue (pp. 119-140). Boston: Birkhauser 1986
[37] [MK] Melvin, P., Kazez, W.: 3-dimensional bordism. Mich. Math. J.36, 251-260 (1989) · Zbl 0693.57012 · doi:10.1307/mmj/1029003947
[38] [MH] Milnor, J., Husemoller, D.: Symmetric Bilinear Forms. Berlin Heidelberg New York: Springer 1973 · Zbl 0292.10016
[39] [MS] Morton, H.R., Strickland, P.: Jones polynomial invariants for knots and satellites. (Preprint) · Zbl 0726.57008
[40] [Mu] Murakami, H.: A recursive calculation of the Arf invariant of a link. J. Math. Soc. Japan38, 335-338 (1986) · Zbl 0605.57003 · doi:10.2969/jmsj/03820335
[41] [RT1] Reshetikhin, N.Yu., Turaev, V.G.: Ribbon graphs and their invariants derived from quantum groups. Commun. Math. Phys.127, 1-26 (1990) · Zbl 0768.57003 · doi:10.1007/BF02096491
[42] [RT2] Reshetikhin, N.Yu., Turaev, V.G.: Invariants of 3-manifolds via link polynomials and quantum groups. Invent. Math.103, 547-597 (1991) · Zbl 0725.57007 · doi:10.1007/BF01239527
[43] [Sk] Sklyanin, E.K.: On an algebra generated by quadratic relations. Usp. Mat. Nauk40, 214 (1985)
[44] [Tr] Trace, B.: On the Riedemeister moves of a classical knot. Proc. Am. Math. Soc.89, 722-724 (1983) · Zbl 0554.57003 · doi:10.1090/S0002-9939-1983-0719004-4
[45] [T1] Turaev, V.G.: Spin structures on three-dimensional manifolds. Math. USSR, Sb.48, 65-79 (1984) · Zbl 0553.57004 · doi:10.1070/SM1984v048n01ABEH002662
[46] [T2] Turaev, V.G.: The Conway and Kauffman modules of the solid torus with an appendix on the operator invariants of tangles. Prepr. LOMI (1988)
[47] [T3] Turaev, V.G.: State sum models in low-dimensional topology. (Preprint 1990)
[48] [Wa] Wallace, A.H.: Modifications and cobounding manifolds. Can. J. Math.12, 503-528 (1960) · Zbl 0108.36101 · doi:10.4153/CJM-1960-045-7
[49] [Wk] Wilkens, D.L.: Closed (s?1)-connected (2s+1)-manifolds,s=3, 7. Bull. Lond. Math. Soc.4, 27-31 (1972) · Zbl 0241.57018 · doi:10.1112/blms/4.1.27
[50] [Wt] Witten, E.: Quantum field theory and the Jones polynomial. Commun. Math. Phys.121, 351-399 (1989) · Zbl 0667.57005 · doi:10.1007/BF01217730
[51] [Wo] Wolfram, S.: Mathematica: A System for Doing Mathematics by Computer. Reading, Mass. Addison-Wesley 1988
[52] [Ye] Yetter, D.N.: Markov algebras. In: Braids. (Contemp. Math., vol. 78) Providence, RI: Am. Math. Soc. 1988 · Zbl 0665.57004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.